Kentucky, 2011

Heavy Snow in Kentucky, January 20, 2011

January 20, 2011 · NWS ILN · 12 events in 12 counties and zones

A low pressure system moved across the Tennessee Valley during the day of Thursday, January 20th. Widespread snow developed across the region in the morning and continued through the afternoon, tapering off in the evening.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A low pressure system moved across the Tennessee Valley during the day of Thursday, January 20th. Widespread snow developed across the region in the morning and continued through the afternoon, tapering off in the evening. Snow became heavy at times during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 20, 12:58 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Jan 20, 12:58 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1258 AM EST THU JAN 20 2011

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE ACROSS THE TENNESSEE VALLEY ON
THURSDAY BRINGING ACCUMULATING SNOWFALL TO THE AREA. HIGH
PRESSURE AND MUCH COLDER TEMPERATURES WILL MOVE INTO THE REGION
FOR FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
SKIES HAVE STAYED CLOUDY THIS EVENING UNDER WEAK HIGH PRESSURE. IT
STILL LOOKS LIKE ANY SIGNIFICANT PCPN SHOULD HOLD OFF UNTIL
TOWARD DAYBREAK SO WILL KEEP JUST A CHANCE OF SNOW INTO THE WEST
LATE. OVERNIGHT LOWS WILL BE A LITTLE TRICKY DEPENDING ON DEGREE
OF CLOUD COVER...BUT WILL GENERALLY GO WITH LOWER TO MIDDLE 20S.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
12Z MODELS ARE IN GOOD AGREEMENT SLOWLY STRENGTHENING A WEAK SURFACE
WAVE/LOW AS IT MOVES ACROSS THE TENNESSEE VALLEY ON THURSDAY. THE
LOW WILL THEN CONTINUE TO STRENGTHEN AS IT MOVES TO THE EAST COAST
THROUGH THURSDAY NIGHT. THE ASSOCIATED WEAK 925MB-850MB WAVE WILL
MOVE ALONG THE OHIO RIVER THROUGH THE DAY ON THURSDAY AND AS IT
DOES...DECENT LOW LEVEL CONVERGENCE WILL DEVELOP ACROSS ABOUT THE
SOUTHERN TWO THIRDS OF OUR AREA. HOWEVER...GIVEN THE WEAKER NATURE
OF THE LOW...FRONTOGENETIC FORCING REMAINS RELATIVELY WEAK AND THIS
MIGHT LIMIT QPF AMOUNTS TO A DEGREE. THAT BEING SAID...THE MODELS
ARE FAIRLY CONSISTENT PAINTING AN AREA OF .25-.35 INCHES OF QPF
ACROSS OUR AREA. FORECAST SOUNDINGS ARE INDICATING THAT WHILE
OVERALL OMEGA WILL NOT BE TERRIBLY STRONG...IT WILL BE DEEP AND
LAST FOR A GOOD 12 HOURS. IN ADDITION THE DENDRITIC GROWTH ZONE IS
ALSO QUITE DEEP THROUGH MUCH OF THE EVENT. THIS SHOULD ALLOW FOR
SOME EFFICIENT LIQUID TO SNOW RATIOS ON THE ORDER OF 15 TO 1. ONE
THING GOING AGAINST THE SNOW ACCUMULATION THOUGH WILL BE THAT THE
BULK OF IT WILL BE FALLING DURING THE DAYLIGHT HOURS AND THIS MAY
LIMIT ACCUMULATIONS TO A DEGREE. BASED ON ALL OF THIS...THERE IS
NOT A WHOLE LOT OF CHANGE IN OUR THINKING FOR STORM TOTAL SNOWFALL
AMOUNTS. GENERALLY EXPECT ABOUT 4 TO POSSIBLY 6 INCHES ACROSS
SOUTHEAST INDIANA INTO SOUTHWEST OHIO AND PARTS OF CENTRAL/SOUTH
CENTRAL OHIO WITH 3 TO 4 INCHES TO THE NORTH AND SOUTH OF THERE.
WILL GO AHEAD AND GO WITH AN ADVISORY FOR A TIER OF COUNTIES
FARTHER NORTH FROM DARKE COUNTY OHIO OVER TO DELAWARE COUNTY OHIO.
OTHERWISE...NO CHANGES PLANNED TO CURRENT HEADLINES.

THE SNOW SHOULD TAPER OFF FAIRLY QUICKLY FROM THE WEST THURSDAY
EVENING AS STRONG CAA DEVELOPS ON THE BACKSIDE OF THE LOW. THIS
WILL LEAD TO INCREASING AND GUSTY WEST TO NORTHWEST WINDS THURSDAY
NIGHT INTO FRIDAY MORNING...LIKELY RESULTING IN AREAS OF BLOWING
AND DRIFTING SNOW. AS 8H TEMPS DROP INTO THE -15 TO -20 DEGREE
CELSIUS RANGE BY FRIDAY MORNING...ONLY EXPECT DAYTIME HIGHS IN THE LOW
TO MID TEENS. THIS WILL PUSH WIND CHILL FACTORS DOWN INTO THE
ZERO TO 10 BELOW RANGE LATE THURSDAY NIGHT INTO FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
STILL SOME DISAGREEMENT AMONG MEDIUM RANGE MODELS REGARDING A
POTENTIAL SHORTWAVE TRACKING THROUGH THE REGION ON SATURDAY. GFS
WOULD SUGGEST A CHANCE FOR LIGHT SNOW SHOWERS DURING THE DAY AS
MIDLEVEL TROUGH SWINGS THROUGH...AND SFC WAVE TRACKS ACROSS THE OHIO
VALLEY. THIS SOLUTION HAS LIMITED SUPPORT FROM THE GEFS. THE ECMWF
ON THE OTHER HAND CONTINUES TO SHOW MORE OF A SPLIT PATTERN...WITH
ENERGY SPLITTING AROUND THE OHIO VALLEY TO THE NORTH AND SOUTH. THIS
DRIER SOLUTION HAS SHOWN MORE CONSISTENCY WITHIN BOTH OPERATIONAL
AND ENSEMBLE RUNS OF THE ECMWF...AND THE FORECAST WAS TRENDED CLOSER
THIS DIRECTION.

SFC RIDGING AND NORTHWESTERLY FLOW SPELL DRY AND COLDER THAN AVG
CONDITIONS ON SUNDAY AND MOST OF MONDAY. STILL A GOOD DEAL OF
UNCERTAINTY REGARDING THE OVERALL PATTERN FOR TUES AND WEDS. BOTH
GFS AND ECMWF ENSEMBLES ARE SHOWING LARGE SPREAD...WHICH THROWS
LOWER THAN NORMAL CONFIDENCE FOR THIS PART OF THE EXTENDED. THE
ECMWF...WHICH HAS BEEN THE GENERAL PREFERRED MODEL MOST OF THE
WINTER...CONTINUES TO TREND TOWARD A DEEPER TROUGH OVER THE CENTRAL
CONUS...WITH A POTENTIAL FOR WIDESPREAD ACCUMULATING SNOW ACROSS THE
CWA TUES AND TUES NIGHT. WHILE THIS IS CERTAINLY FEASIBLE...THE
ENSEMBLE MEANS OF BOTH THE ECMWF AND GEFS SUGGEST MORE OF A
POSITIVELY-TILTED UPPER TROUGH...KEEPING THE STORM TRACK PUSHED WELL
TO THE SOUTH AND EAST. NOT READY TO JUMP ON EITHER SOLUTION JUST
YET...SO FOR NOW WILL MAINTAIN LOW CHANCE POPS AREA-WIDE FOR TUES
AND TUES NIGHT...HIGHEST ACROSS THE EAST.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
MAINLY MVFR CEILINGS WILL PREVAIL THROUGH THE OVERNIGHT. THEN SNOW
WILL SPREAD INTO THE REGION DURING THE MORNING RESULTING IN
DETERIORATING CONDITIONS. APPEARS THAT HEAVIEST SNOW WILL FALL
BETWEEN 18Z AND 23Z WITH GREATEST IMPACTS FROM KCVG TO KILN. AS
SYSTEM MOVES OUT LATE IN THE TAF PERIOD CONDITIONS WILL LIFT TO
MVFR. THERE WILL BE SOME LINGERING SNOW SHOWERS ALTHOUGH IT IS
POSSIBLE THAT THEY MAY SCATTERED OUT QUICKLY.

OUTLOOK...MVFR CONDITIONS WILL CONTINUE INTO LATE WEDNESDAY NIGHT.
MVFR CEILINGS ARE POSSIBLE SATURDAY AFTERNOON AND NIGHT. MVFR
CEILINGS AND VISIBILITIES POSSIBLE AGAIN ON MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY FROM 5 AM EARLY THIS MORNING TO 5 AM
     EST FRIDAY FOR OHZ042>044-051>053-060>062.
     WINTER STORM WARNING FROM 5 AM EARLY THIS MORNING TO 5 AM EST
     FRIDAY FOR OHZ070>072-077-078.
     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 9 AM EST FRIDAY
     FOR OHZ063>065-073-074-079>082-088.
     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 AM EST
     FRIDAY FOR OHZ045-046-054>056.
KY...WINTER STORM WARNING FROM 5 AM EARLY THIS MORNING TO 5 AM EST
     FRIDAY FOR KYZ089>096.
     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 9 AM EST FRIDAY
     FOR KYZ097>100.
IN...WINTER WEATHER ADVISORY FROM 5 AM EARLY THIS MORNING TO 5 AM
     EST FRIDAY FOR INZ050-058-059.
     WINTER STORM WARNING FROM 5 AM EARLY THIS MORNING TO 5 AM EST
     FRIDAY FOR INZ066-073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...CONIGLIO/JGL
SHORT TERM...JGL
LONG TERM...HAWBLITZEL
AVIATION...
Hazardous weather outlook, Jan 19, 3:52 PM EST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
352 PM EST WED JAN 19 2011

INZ050-058-059-OHZ042>044-051>053-060>062-202100-
WAYNE-FAYETTE IN-UNION IN-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-CLARK-
PREBLE-MONTGOMERY-GREENE-
352 PM EST WED JAN 19 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM THURSDAY TO 5 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA AND
MIAMI VALLEY OF OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

OHZ026-034-035-202100-
HARDIN-MERCER-AUGLAIZE-
352 PM EST WED JAN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE TENNESSEE VALLEY ON
THURSDAY BEFORE MOVING EAST TO THE ATLANTIC COAST BY FRIDAY. SNOW
WILL DEVELOP ACROSS THE AREA EARLY THURSDAY MORNING AND CONTINUE
THROUGH MUCH OF THE DAY. SNOWFALL ACCUMULATIONS OF 2 TO 3 INCHES
WILL BE POSSIBLE BY THURSDAY EVENING. GUSTY WINDS AND MUCH COLDER
TEMPERATURES WILL OVERSPREAD THE REGION THURSDAY NIGHT INTO FRIDAY
MORNING. THIS WILL RESULT IN AREAS OF BLOWING AND DRIFTING SNOW
AND BITTERLY COLD WIND CHILLS BY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

INZ066-073>075-080-KYZ089>096-OHZ070>072-077-078-202100-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BUTLER-WARREN-CLINTON-HAMILTON-
CLERMONT-
352 PM EST WED JAN 19 2011

...WINTER STORM WARNING IN EFFECT FROM 5 AM THURSDAY TO 5 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

OHZ045-046-054>056-202100-
UNION OH-DELAWARE-MADISON-FRANKLIN OH-LICKING-
352 PM EST WED JAN 19 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THURSDAY TO 9 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

KYZ097>100-OHZ063>065-073-074-079>082-088-202100-
BRACKEN-ROBERTSON-MASON-LEWIS-FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-
HOCKING-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
352 PM EST WED JAN 19 2011

...WINTER STORM WARNING IN EFFECT FROM 9 AM THURSDAY TO 9 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow. Local standard time, as filed.

Heavy Snow, Boone

When
January 20, 4:00 AM EST to 10:00 PM EST
Where
Boone forecast zone
Reported by
CoCoRaHS
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

The observer 3 miles west of Union measured 6.2 inches of snow. The airport at KCVG measured 5.6 inches, while a spotter in Hebron measured 5.5 inches.

Heavy Snow, Kenton

When
January 20, 4:00 AM EST to 10:00 PM EST
Where
Kenton forecast zone
Reported by
CoCoRaHS
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

The observer 3 miles southwest of Morning View measured 5.3 inches of snow, while another 1 mile northeast of Park Hills measured 4.4 inches. Police in Independence measured 4 inches.

Heavy Snow, Campbell

When
January 20, 4:00 AM EST to 10:00 PM EST
Where
Campbell forecast zone
Reported by
Department of Highways
Coordinates
38.947, -84.380 (the zone’s center; the record gives no point)

The county garage in Alexandria measured 4.5 inches of snowfall.

Heavy Snow, Carroll

When
January 20, 4:00 AM EST to 10:00 PM EST
Where
Carroll forecast zone
Reported by
Law Enforcement
Coordinates
38.668, -85.124 (the zone’s center; the record gives no point)

Police in Carrollton measured 5.5 inches of snowfall.

Heavy Snow, Gallatin

When
January 20, 4:00 AM EST to 10:00 PM EST
Where
Gallatin forecast zone
Reported by
COOP Observer
Coordinates
38.757, -84.859 (the zone’s center; the record gives no point)

The observer in Napoleon measured 5.8 inches of snow.

Heavy Snow, Owen

When
January 20, 4:00 AM EST to 10:00 PM EST
Where
Owen forecast zone
Reported by
Law Enforcement
Coordinates
38.520, -84.828 (the zone’s center; the record gives no point)

Police in Owenton measured 6 inches of snow.

Heavy Snow, Grant

When
January 20, 4:00 AM EST to 10:00 PM EST
Where
Grant forecast zone
Reported by
Department of Highways
Coordinates
38.649, -84.625 (the zone’s center; the record gives no point)

The county garage in Dry Ridge measured 5 inches of snow.

Heavy Snow, Pendleton

When
January 20, 4:00 AM EST to 10:00 PM EST
Where
Pendleton forecast zone
Reported by
Trained Spotter
Coordinates
38.696, -84.360 (the zone’s center; the record gives no point)

A spotter in Pendleton measured 3.5 inches of snow.

Heavy Snow, Robertson

When
January 20, 4:00 AM EST to 10:00 PM EST
Where
Robertson forecast zone
Reported by
Department of Highways
Coordinates
38.519, -84.052 (the zone’s center; the record gives no point)

The county garage in Mount Olivet measured 3.5 inches of snow.

Heavy Snow, Bracken

When
January 20, 4:00 AM EST to 10:00 PM EST
Where
Bracken forecast zone
Reported by
Law Enforcement
Coordinates
38.689, -84.090 (the zone’s center; the record gives no point)

Police in Brooksville measured 4.5 inches of snow.

Heavy Snow, Mason

When
January 20, 4:00 AM EST to 10:00 PM EST
Where
Mason forecast zone
Reported by
Law Enforcement
Coordinates
38.595, -83.824 (the zone’s center; the record gives no point)

Police in Maysville measured 4.5 inches of snow.

Heavy Snow, Lewis

When
January 20, 4:00 AM EST to 10:00 PM EST
Where
Lewis forecast zone
Reported by
Law Enforcement
Coordinates
38.532, -83.378 (the zone’s center; the record gives no point)

Police in Vanceburg measured 3.5 inches of snow. A spotter in Ribolt measured 3 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280264, 280265, 280266, 280267, 280268, 280269, 280270, 280271, 280272, 280274, 280275, 280276.